Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 18, NWS Lincoln, IL

April 24, 2010Clay County, Jasper County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 24, 2010, 7:40 PM CDT for Clay County, Jasper County, Richland County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2010, 7:40 PM CDT (00:40 UTC)
Expired
Apr 24, 2010, 8:15 PM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Clay County, IL, Jasper County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 659 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
659 m²/s²
0-3 km storm-relative helicity
781 m²/s²
Significant tornado parameter
0.5
Supercell composite
11.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:53 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 24, 6:53 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
653 PM CDT SAT APR 24 2010

.DISCUSSION...
ISSUED 230 PM CDT SAT APR 24 2010

...SEVERE STORM THREAT EARLY THIS EVENING...AND THEN STRONG GRADIENT
WINDS POSSIBLE TONIGHT OVER THE SOUTHERN HALF OF THE FORECAST AREA
IN THE WAKE OF THE STRONG SURFACE LOW...

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SURFACE LOW HAS REFORMED OVER SOUTH CENTRAL MO EARLY THIS AFTERNOON
WITH 3 HOURLY PRESSURE FALLS OF 6-7 MB NOW PUSHING INTO SOUTH CENTRAL
ILLINOIS. RAPID DEEPENING IS EXPECTED WITH THIS SYSTEM THIS AFTERNOON
AS IT TRACKS INTO WEST CENTRAL IL BY THIS EVENING. DESPITE THE LOW
CLOUD COVER AND LACK OF STRONG INSTABILITY...THE SHEAR VALUES DEPICTED
ON ALL MODELS WILL HAVE NO PROBLEM OVERCOMING THE WEAK INSTABILITY.
THE LATEST HI RES WRF MODEL SUGGESTS A QUICK MOVING QUASI-LINEAR
CONVECTIVE SYSTEM WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY
MODE...BUT SMALL SCALE MESOVORTICIES ALONG THE LINE MAY PRODUCE
SOME BRIEF TORNADOES AS WELL. THE HIGHER TORNADO THREAT APPEARS TO
BE ACRS THE SE WHERE LOW LEVEL WIND FIELDS/LOW LEVEL STORM RELATIVE
HELICITY VALUES WILL BE MORE FAVORABLE...ESP ALONG THE DEVELOPING
WARM FRONT TO THE EAST OF THE DEEPENING SFC WAVE. WHATEVER MODE
THE CONVECTION TAKES ON IN THE NEXT FEW HOURS...IT WILL BE A QUICK
MOVER AS MODELS SUGGEST THE CONVECTION WILL SHIFT OFF TO OUR NORTH
LATER THIS EVENING.

STRONG GRADIENT WINDS WILL FOLLOW TO THE SE OF THE SFC LOW TRACK
SUGGESTING OUR CENTRAL AND SOUTHEAST COUNTIES MAY SEE WIND ADVSY
CRITERIA DURING THE EVENING AND OVERNIGHT HOURS. MAY DECIDE TO
WAIT UNTIL AFTER ANY CONVECTIVE WATCH IS ISSUED BY SPC THIS AFTN.
DEEP CYCLONIC FLOW TO PREVAIL ACRS THE REGION SUNDAY AND MONDAY AS
THE LOW DEPARTS WITH RAIN CHANCES HOLDING INTO TUESDAY AS MODELS
CONTINUE TO INDICATE SHORTWAVE ENERGY TO DROP SOUTHEAST INTO OUR
AREA. HOWEVER...MOISTURE WL NOT BE PLENTIFUL AHEAD OF THE EARLY
WEEK SYSTEM...SO WL CONTINUE WITH LOW CHANCE POPS INTO TUESDAY.
HIGH PRESSURE AT THE SFC AND ALOFT WL SETTLE INTO THE MIDWEST
TUESDAY NIGHT.

SMITH
&&

&&

.AVIATION...
ISSUED 644 PM CDT SAT APR 24 2010

VERY TURBULENT CONDITIONS TO CONTINUE ACRS THE FCST AREA THRU THE
FIRST HALF OF THIS FCST PERIOD. DEEPENING STORM SYSTEM ACRS EXTREME
WRN IL WILL SLOWLY PUSH NE ACRS THE AREA TNT WITH THE INITIAL THREAT
BEING FROM THE LINE OF STORMS MOVING NNE ACRS CENTRAL IL...AND THEN
FROM THE GRADIENT WINDS FROM THE DEEP SURFACE LOW THAT SHOULD TRACK
FROM WEST CENTRAL IL TO JUST SOUTH OF BMI BY LATE TNT. THE STRONGER
GRADIENT WINDS WILL BE JUST SOUTH AND EAST OF THE SFC LOW...SIMILAR
TO THE WINDS WE HAVE ALREADY SEEN EARLY THIS EVENING...ESP EAST OF
I-55. MVFR TO IFR CIGS CAN BE EXPECTED AS THE LOW TRACKS TO OUR NORTH.
THERE MAY BE SOME POCKETS OF VFR CONDITIONS FOR A BRIEF TIME THIS
EVENING BUT MODELS AND FORECAST SOUNDINGS CONTINUE TO SUGGEST LOW
LEVEL MOISTURE TO WRAP AROUND THE STRONG SFC LOW AND ENCOMPASS
MOST OF THE FORECAST AREA LATE TNT. THESE CONDITIONS WL PREVAIL THRU
SUNDAY AS THE LOW SLOWLY MOVES AWAY.

SFC WINDS WL BE OUT OF THE EAST AND SOUTHEAST THIS EVENING WITH GUSTS
NEAR 35 KTS AT TIMES (OUTSIDE ANY STRONG THUNDERSTORMS)...AND THEN
BECOME WEST TO NORTHWEST ON SUNDAY WITH SPEEDS OF 15 TO 25 KTS AND SOME
OCCASIONAL HIGHER GUSTS.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT SUNDAY FOR ILZ042>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Apr 24, 3:09 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT SAT APR 24 2010

ILZ027>031-036>038-040-041-251100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
309 PM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER EARLY THIS EVENING.
AN UPPER LEVEL STORM WILL SLOWLY PUSH EAST...AS A SURFACE LOW
RAPIDLY INTENSIFIES AND MOVES NORTHEAST INTO MISSOURI.
THUNDERSTORMS ARE EXPECTED TO MOVE RAPIDLY ACROSS THE AREA FROM
THE SOUTH THIS EVENING. LARGE HAIL AND DAMAGING WINDS AGAIN
APPEAR TO BE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO IS
POSSIBLE.

OUTSIDE OF THE STORMS...WINDS WILL GUST TO OVER 30 MPH AT TIMES
THIS EVENING...AS THE LOW BEGINS TO MOVE ACROSS CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE LOW PULLS AWAY...WINDS ON SUNDAY WILL AGAIN GUST TO OVER
30 MPH AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING...
ESPECIALLY BETWEEN 4 PM AND 9 PM.

ILZ042>057-061-251100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
309 PM CDT SAT APR 24 2010

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING. AN UPPER
LEVEL STORM WILL SLOWLY PUSH EAST...AS A SURFACE LOW RAPIDLY
INTENSIFIES AND MOVES NORTHEAST INTO MISSOURI. THUNDERSTORMS ARE
EXPECTED TO MOVE QUICKLY ACROSS THE AREA THIS EVENING FROM THE
SOUTH. LARGE HAIL AND DAMAGING WINDS AGAIN APPEAR TO BE THE MAIN
THREATS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

OUTSIDE OF THE STORMS...SOUTH WINDS WILL GUST TO 45 MPH AT TIMES
THIS EVENING...AS THE DEEPENING LOW BEGINS TO MOVE ACROSS CENTRAL
ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE LOW PULLS AWAY...WINDS ON SUNDAY WILL AGAIN GUST TO OVER
30 MPH AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING...
ESPECIALLY BETWEEN 4 PM AND 9 PM.

ILZ062-063-066>068-071>073-251100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
309 PM CDT SAT APR 24 2010

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
THIS EVENING. AN UPPER LEVEL STORM WILL SLOWLY PUSH EAST...AS A
SURFACE LOW RAPIDLY INTENSIFIES AND MOVES NORTHEAST INTO MISSOURI.
THUNDERSTORMS ARE EXPECTED TO PUSH RAPIDLY NORTH ACROSS THE AREA
THROUGH EARLY THIS EVENING. A SIGNIFICANT RISK OF LARGE HAIL AND
A FEW TORNADOES EXISTS WITH THESE STORMS.

OUTSIDE OF THE STORMS...SOUTH WINDS MAY GUST UP TO 45 MPH
TONIGHT...AS THE DEEPENING LOW MOVES ACROSS CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE LOW PULLS AWAY FROM THE AREA...WINDS ARE AGAIN EXPECTED TO
GUST TO OVER 30 MPH AT TIMES ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.
THE MOST LIKELY TIME FRAME IS FROM 4 PM TO 9 PM.

SMITH

In the hours before

Local storm report, Apr 24, 6:47 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
647 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     NON-TSTM WND DMG DANVILLE                40.14N 87.62W
04/24/2010                   VERMILION          IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER POLES DOWN IN DANVILLE AREA.

&&

BOUSLEY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:00 PM CDTSevere Thunderstorm WarningILXClay45 min
Apr 24, 7:29 PM CDTAreal Flood AdvisoryILXChristian, Sangamon6 hr
Apr 25, 10:21 AM CDTRiver Flood WarningILXBrown, Cass, Morgan, Schuyler5 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.